Indiana, 2019

Tornadoes and Damaging Wind in Indiana, June 23, 2019

June 23, 2019 · NWS IWX · 3 events in 2 counties and zones

A shower developed in northern Marshall County along the outflow from another shower farther southeast. This shower then collided with a trailing boundary of a Mesoscale Convective Vorticity Max that tracked across northeast Illinois into southern Lake Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A shower developed in northern Marshall County along the outflow from another shower farther southeast. This shower then collided with a trailing boundary of a Mesoscale Convective Vorticity Max that tracked across northeast Illinois into southern Lake Michigan. These boundary interactions within a very moist axis lended support for rapid intensification and enhanced low level rotation within this shower. This additional low level rotation allowed the shower to produce 2 brief tornadoes. Lightning was never observed with these showers with cloud tops remaining below 18,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 23, 6:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 23, 6:00 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 PM EDT Sun Jun 23 2019

.SYNOPSIS...
Issued at 700 PM EDT Sun Jun 23 2019

Scattered showers and perhaps a thunderstorm this evening will
diminish overnight. A few showers and an isolated thunderstorm are
possible mainly Monday afternoon. Lows tonight will drop into the
upper 60s, with highs on Monday generally in the upper 70s and low
80s. Mainly dry and seasonable conditions will follow into Tuesday
and Wednesday.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 219 PM EDT Sun Jun 23 2019

Showers and thunderstorms will likely spread sw to ne across the
area late this afternoon into this evening. MCV emanating from Mid
MS Valley convection will lift northeast into the Lower Lakes in
increasing southwest flow. This will finally force a warm front (now
just nearing our western zones) northeast through the area with a
respectable shot of low-mid level theta-e advection. Highest
PoPs/QPF were generally confined to our IN/MI zones given the track
of the shortwave and positioning of the moisture axis during this
time. Locally heavy rainfall will be possible as precipitable water
values near 1.80 inches, though limited residence time of convection
in any one spot should limit this to an isolated/minor threat at
best. There also remains non-zero chances (Marginal Risk) for an
isolated strong/severe storm in our IN counties on the leading edge
of this activity 21-01z.

A lull in precipitation chances/coverage is then expected behind
this upper wave and warm front later tonight into Monday morning as
muddled warm sector overspreads. A prefrontal trough, and
eventually the main weak sfc cold front, will then sweep east
Monday afternoon into early Monday evening with renewed chances
for a couple rounds of showers and thunderstorms. Again, SPC has
most of the area in a Marginal Risk for isolated strong/severe
storms given increasingly favorable/unidirectional deep layer
shear and the potential for of a modest ribbon of MLCAPE to
develop in advance of either feature. Meager lapse rates and
plenty of lingering cloud are definite limiting factors, with
greater surface heating and possible positioning of the pre-
frontal trough anticipated east of the area by peak heating. With
that said, held onto higher PoPs in the afternoon as the main
synoptic scale upper trough lifting ne toward the Western/southern
Great Lakes takes on a negative tilt.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 219 PM EDT Sun Jun 23 2019

Broad, low amplitude, troughing will linger over the region Tuesday
and Wednesday with seasonable temps/humidity. Weak disturbances
embedded in this quasi-zonal flow regime make it difficult to
completely rule out chances for iso-sct convection late Tuesday
into Wednesday. Held PoPs generally in the 10-20% range (mainly
diurnally driven) given weak signal(s) and expectations for the
bulk of the mid week period to be dry.

Increasing humidity and afternoon highs generally in the mid-upper
80s still appear likely late this week as upper ridging over the
South-Central US expands northeast into the Midwest/Western Great
Lakes. Most of the period(s) should be dry, though once again cannot
rule out convection given the potential for small-scale/convectively
aided perturbations to ride on the northern fringe of the ridge.

The bulk of medium range model guidance has now come to the idea of
more substantial troughing into Northeast US next weekend into
early next week. The process may send a stronger backdoor cold
front through the local area sometime over the weekend, with less
humid conditions to follow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 700 PM EDT Sun Jun 23 2019

Destructive interference in wake of lead linear squall line pushing
through wrn/sw OH along with wwd diminishing/narrow theta-e ridge in
ern IL had quashed more vigorous shower/storm development across the
terminals. Doubtful this changes later this evening in light of
secondary line of upscale intense convection ovr wrn KY. Thus have
abandoned most of prior precip mention.

Otherwise severely curtailed low level moisture advection calls into
question extent of MVFR cig development overnight. Sfc based
moisture has ticked up and onset of diurnal cooling this evening will
aide in some boundary layer RH increase yet perhaps not enough to
warrant implied lower bound MVFR cig heights. Given expectation is
toward or after 06z routine issuance will again follow guidance
suggestion especially should small area of showers in ern IL expand
newd as suggested by RAP/HRRR later this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 23, 3:12 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 PM EDT Sun Jun 23 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
412 PM EDT Sun Jun 23 2019 /312 PM CDT Sun Jun 23 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon and
evening. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms Monday afternoon. No severe
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-240900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 PM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
Winds and waves will be higher near storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
June 23, 7:10 PM EST to 7:11 PM EST
Where
Marshall County, 1.38 mi S of Teegarden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.450, -86.380

The public reported tree limbs were blown down with one tree uprooted.

Tornado, St. Joseph

When
June 23, 7:32 PM EST to 7:36 PM EST
Where
St. Joseph County, 2.04 mi NW of Woodland to 2.44 mi NNW of Woodland
Rating
EF0
Path length
0.48 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.593, -86.205

Video footage indicated a separate wall cloud outside the parent |mesocyclone spawned a brief, thin tornado that touched down near the |intersection of Roosevelt Road and Hawthorne Trail. West facing barn |doors were slightly pushed in as the narrow circulation moved north |across the property with the only other damage noted occurring to |small branches on a nearby tree. The tornado moved north and impacted a outdoor screened structure, destroying it as well as removing siding and shingles from a detached garage. A resident was outside at the time the tornado struck and had to hold onto a beam as the wind hit. A dog was picked up a few feet off the ground and carried to the side of the home and placed down, unharmed. The tornado then lifted shortly after this, also supported by video footage.

Tornado, St. Joseph

When
June 23, 7:38 PM EST to 7:48 PM EST
Where
St. Joseph County, 3.71 mi ENE of Nutwood to 2.38 mi SE of South Bend
Rating
EF0
Path length
2.01 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
41.621, -86.214

The tornado, initially weak and narrow, developed on Cranston Street, just east of Ironwood Drive. The tornado continued to strengthen as it traveled north crossing U.S. Highway 20. By far the greatest damage occurred at the Growing Kids Learning Center on East Ireland Road, just east of South Ironwood Drive. Thereafter the |tornado continued to track north while weakening. The tornado narrowed and dissipated along Ewing Road, just east of Ironwood Dr.

The descent of the tornado into the valley along Ireland Road aided in the rapid intensification of this shallow, low-topped tornadic circulation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841290, 841282, 841283.